Hail, Tazewell
- When
- September 27, 7:53 PM CST
- Where
- Tazewell County, 1.38 mi N of Allentown
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.570, -89.400
Hail up to the size of pennies was reported near Mackinaw.
Scattered thunderstorms developed ahead of a fast moving cold front, and moved into central Illinois during the evening hours. One of these thunderstorms produced large hail in a small part of Tazewell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Scattered thunderstorms developed ahead of a fast moving cold front, and moved into central Illinois during the evening hours. One of these thunderstorms produced large hail in a small part of Tazewell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 27, 7:46 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 846 PM CDT SUN SEP 27 2009 .DISCUSSION... ISSUED 845 PM CDT SUN SEP 27 2009 UPDATING THE FORECAST TWICE THIS EVENING...FIRST TIME TO INCREASE CHANCES OF SHOWERS AND THUNDERSTORMS THIS EVENING AND SECOND TIME FOR TORNADO WATCH FOR A GOOD CHUNK OF CENTRAL IL UNTIL 2 AM TONIGHT. 01Z/8 PM SURFACE MAP SHOWS STRONG 985 MB LOW PRESSURE SLOWLY DEEPENING OVER NORTHERN LAKE SUPERIOR. IT HAS A STRONG COLD FRONT EXTENDING INTO SE WI...NW IL AND CENTRAL MO JUST EAST OF GALESBURG AND QUINCY. SCATTERED SHOWERS AND THUNDERSTORMS QUICKLY DEVELOPING OVER CENTRAL AND NE IL INTO SE WI...AND AND SPC JUST ISSUED A TORNADO WATCH FOR THIS AREA UNTIL 2 AM. NARROW RIBBON OF MOISTURE BEING ADVECTED NORTHWARD JUST AHEAD OF THE COLD FRONT WITH DEWPOINTS IN THE LOWER TO MIDDLE 60S. INCREASING LOW LEVEL JET THIS EVENING AHEAD OF COLD FRONT ALSO INCREASING SW BULK SHEAR OF 45+ KT AND VERY STRONG SHORT WAVE DIVING SE FROM MN/IA BORDER TOWARD NORTHERN/CENTRAL IL LATE THIS EVENING. NARROW WINDOW OF OPPORTUNITY FOR SEVERE WX CHANCES SINCE COLD FRONT PASSING EAST OF IL BY 06Z/1 AM WITH THUNDERSTORM CHANCES SHIFTING EAST INTO INDIANA BY THEN. STRONG LOW PRESSURE TO DEEPEN A BIT MORE AS IT MOVES TOWARD THE EASTERN TIP OF UPPER MI EARLY MON MORNING WITH VERY TIGHT PRESSURE GRADIENT SETTING UP OVER IL LATER TONIGHT AND MONDAY. SSW WINDS HAVE TEMPORARILY SETTLED DOWN TO 5 TO 15 MPH BUT WILL TURN WNW AND INCREASE TO 15 TO 25 MPH BEHIND THE COLD FRONT LATER TONIGHT AND BE GUSTING TO 35 TO 45 MPH LATER MONDAY MORNING/AFTERNOON AND MAY BE CLOSE TO WIND ADVISORY CRITERIA FROM I-74 NE. LOWS TONIGHT IN THE LOWER 50S LOOKS ON TRACK. HUETTL && .AVIATION... ISSUED 640 PM CDT SUN SEP 27 2009 AVIATION FORECAST CONCERN IS THE RISK OF ISOLATED THUNDERSTORMS THIS EVENING ESPECIALLY ALONG I-74 WITH THE PASSAGE OF A STRONG COLD FRONT AND ALSO THE GUSTY WINDS. SURFACE MAP NEAR SUNSET SHOWS A STRONG 986 MB LOW PRESSURE JUST NORTH OF LAKE SUPERIOR WITH A STRONG COLD FRONT MOVING QUICKLY EAST TOWARD THE IA/IL BORDER AND CENTRAL MO. A STRONG 543 DM 500 MB LOW WAS OVER WESTERN ONTARIO AND EASTERN MANITOBA WITH A VIGOROUS SHORT WAVE IN SOUTHERN MN MOVING TOWARD WI. CONVECTION ALONG AND AHEAD OF THIS FRONT IN SE WI AND NORTHERN IL HAS BEEN TRYING TO DEVELOP SOUTHWARD LATE TODAY AS IT MOVES EAST. SCATTERED HIGH BASED CUMULUS CLOUDS OF 4-8K FT WITH BROKEN MID LEVEL CLOUDS OF 10-15K FT COVER CENTRAL AND NORTHERN IL. ISOLATED CONVECTION IS FORECAST TO DEVELOP SOUTHWARD TOWARD I-74 THIS EVENING AND HAVE VCTS AT PIA...BMI AND CMI FOR A FEW HOURS THIS EVENING. SSW WINDS 10 TO 15 KTS WITH GUSTS OF 15 TO 25 KTS TO TURN WNW BEHIND THE COLD FRONT AT PIA BY 02Z AND CMI BY 05Z. WNW WINDS TO INCREASE TO NEAR 20 KTS WITH GUSTS OF 25 TO 30 KTS LATER TONIGHT AND MON AS STRONG LOW PRESSURE DEEPENS A BIT MORE TO LAKE HURON AND GEORGIAN BAY BY 00Z/7 PM MON WITH VERY TIGHT PRESSURE GRADIENT OVER CENTRAL IL. STRONG UPPER LEVEL TROF OVER IL MON WILL DEVELOP VFR CLOUDS 5-10K FT LATER MON MORNING AND MON AFTERNOON WHILE SCATTERED SHOWERS APPEAR TO STAY NE OF I-74. HUETTL && .PREV DISCUSSION... ISSUED 259 PM CDT SUN SEP 27 2009 INITIAL CONCERNS DEAL WITH STRONG COLD FRONTAL PASSAGE THIS EVENING AND ANY ASSOCIATED SHOWERS/STORMS. THEN FOCUS TURNS TO THE STRONG WINDS BEHIND THE FRONT ON MONDAY. TEMPS BECOME AN ISSUE FOR MON NIGHT THROUGH TUES NIGHT AS A COLD CANADIAN AIRMASS SETTLES INTO THE AREA. LOW TEMPS TUES NIGHT WILL BE SIGNIFICANTLY COLDER THAN THE LAST FEW DAYS...WITH SOME UPPER 30S LIKELY IN CENTRAL IL. IF WE SEE IDEAL RADIATIONAL COOLING CONDITIONS...WOULD NOT RULE OUT AN ISOLATED 35 DEGREE REPORT WHICH IS CLOSE ENOUGH FOR SOME PATCHY FROST IN LOW SPOTS. GUID DIFFS EVIDENT EVEN IN THE SHORT TERM TODAY...WITH THE NAM BEING AN OUTLIER WITH ITS HANDLING THE PROGRESSION OF THE LOW PRESSURE SYSTEMS ACROSS THE UPPER MIDWEST THROUGH MID WEEK. GFS/CANADIAN GLOBAL/ECMWF ARE IN BETTER AGREEMENT...AND WILL LEAN TWRD THE GFS FOR THE DETAILS. SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT. BY 19Z THE COLD FRONT HAD RAPIDLY PROGRESSED ACROSS MORE THAN HALF OF IOWA. THE SPEED OF THE FRONT SHOULD PUT IT ALL THE WAY ACROSS OUR CWA INTO INDIANA BEFORE 06Z. THE POTENTIAL FOR SHOWERS AND STORMS ALONG THE FRONT IN OUR CWA SEEMS TO BE DIMINISHING...AS EVIDENCE IS LACKING FOR SUFFICIENT MOISTURE AND INSTABILITY. VERMILION COUNTY REMAINS IN A SLIGHT RISK FOR SEVERE STORMS...SO WILL KEEP A LOW CHANCE POP IN THE FAR NE CWA AND SLIGHT CHANCE POPS TO INCLUDE PIA/BMI/CMI/PARIS. PRESSURE FALLS AHEAD OF THE FRONT HAVE CREATED SOME GUSTY SOUTHWEST WINDS. WILL CONTINUE WITH BREEZY CONDITIONS THIS EVENING. THEN BY MORNING...POST FRONTAL NORTHWEST WINDS MAY INCREASE TO SUSTAINED 15-20 MPH. STRONG NW WINDS ON MONDAY WILL COME CLOSE TO WIND ADVISORY CRITERIA...SUSTAINED 30-39 MPH WINDS OR GUSTS 45-55 MPH. 12Z GUIDANCE HAS PULLED BACK ON PRESSURE RISES BEHIND THE FRONT. POST FRONTAL MIXING SEEMS TO BE UP TO 5K FEET...WHICH MEANS WE WILL BE MIXING DOWN 30-35 KT WINDS MONDAY AFTERNOON. THE FARTHER NORTH IN THE CWA...THE STRONGER THE MID LEVEL WINDS. THE NE THIRD OF OUR CWA WILL HAVE THE BEST CHANCE AT WIND ADVISORY CRITERIA...BUT CONFIDENCE IS NOT HIGH ENOUGH TO ISSUE AN ADVISORY FOR MONDAY DURING THIS SHIFT. HIGHS ON MONDAY WILL STRUGGLE TO CLIMB THROUGH THE 60S...BUT THE WINDS WILL MAKE IT FEEL MUCH COLDER THAN THAT. MONDAY NIGHT WILL BE THE FIRST NIGHT OF THE COLD HIGH PRESSURE. DEWPOINTS ARE EXPECTED TO DROP INTO THE UPPER 30S BY TUESDAY MORNING...BUT WINDS WILL REMAIN BRISK MOST OF MONDAY NIGHT...WHICH IS NOT IDEAL FOR RADIATIONAL COOLING. THEREFORE...WILL KEEP LOWS UP IN THE LOW-MID 40S. TUESDAY WILL BE MOSTLY SUNNY BUT COOL...WITH HIGHS AT OR BELOW MONDAYS READINGS. TUESDAY NIGHT WILL SEE MUCH BETTER RADIATIONAL COOLING CONDITIONS...DURING THE SECOND NIGHT OF THE HIGH SURFACE PRESSURE. WE WILL DROP MUCH CLOSER TO TUES AFTERNOON DEWPOINTS...WITH UPPER 30S POSSIBLE IN MUCH OF OUR WESTERN CWA. LONG TERM...WEDNESDAY THROUGH SUNDAY. THE MAIN STORY IS A REINFORCING SHOT OF COLD AIR BEHIND THE NEXT COLD FRONT. THE 12Z GFS HAS COME IN CLOSER AGREEMENT WITH THE 00Z/12Z ECMWF IN PUSHING THE SURFACE COLD FRONT THROUGH SOONER /THURS NIGHT AND FRIDAY MORNING/ ... THEN LINGERING THE H5 UPPER LOW OVER IOWA/ILLINOIS THROUGH EARLY SUNDAY NEXT WEEKEND. THE OVERALL AFFECT ON OUR FORECAST WILL BE TO INCREASE POPS FOR THURS NIGHT...TREND OUT THE PRECIP EARLIER ON FRIDAY...AND TO ADD SOME SHOWER CHANCES ON SATURDAY IN OUR N CWA. THE LOW/MID LEVEL TEMPS BEHIND THAT FRONT WILL BE AS COLD AS OR COLDER THAN THE AIR FOR EARLY THIS WEEK...SO A RETURN TO CHILLY TEMPS IS ON TAP FOR NEXT WEEKEND. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 317 PM CDT SUN SEP 27 2009 ILZ027>029-037-042>044-053>057-062-063-281100- CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-KNOX-LOGAN-MACON- MOULTRIE-PEORIA-PIATT-STARK-TAZEWELL- 317 PM CDT SUN SEP 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT A FRONTAL SYSTEM WILL DROP INTO THE AREA THIS EVENING FROM THE NORTHWEST. ALONG THE FRONT THERE WILL BE A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS. ALTHOUGH...SMALL HAIL AND WIND GUSTS TO 45 MPH WILL BE POSSIBLE... SEVERE WEATHER IS NOT EXPECTED. NORTHWEST WINDS WILL BRIEFLY GUST TO 40 MPH BEHIND THE FRONT AS IT QUICKLY MOVES ACROSS THE REGION THIS EVENING AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER COLD FRONT WILL MOVE INTO THE REGION LATER THIS WEEK...BRINGING THE NEXT SIGNIFICANT CHANCE FOR THUNDERSTORMS FOR THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ036-040-041-047>052-061-066>068-071>073-281100- CASS-CHRISTIAN-CLAY-CRAWFORD-EFFINGHAM-FULTON-JASPER-LAWRENCE- MASON-MENARD-MORGAN-RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY- 317 PM CDT SUN SEP 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT A FRONTAL SYSTEM WILL DROP INTO THE AREA THIS EVENING FROM THE NORTHWEST. NORTHWEST WINDS WILL BRIEFLY GUST TO 40 MPH BEHIND THE FRONT AS IT QUICKLY MOVES ACROSS THE REGION THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER COLD FRONT WILL MOVE INTO THE REGION LATER THIS WEEK...BRINGING THE NEXT SIGNIFICANT CHANCE FOR THUNDERSTORMS FOR THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ030-031-038-045-046-281100- CHAMPAIGN-MARSHALL-MCLEAN-VERMILION-WOODFORD- 317 PM CDT SUN SEP 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT A FRONTAL SYSTEM WILL DROP INTO THE AREA THIS EVENING FROM THE NORTHWEST. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT. SOME OF THESE STORMS MAY BECOME SEVERE WITH WIND GUSTS AS HIGH AS 65 MPH. SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE. NORTHWEST WINDS WILL BRIEFLY GUST TO 40 MPH BEHIND THE FRONT AS IT QUICKLY MOVES ACROSS THE REGION THIS EVENING AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL MOVE INTO THE REGION LATER THIS WEEK...BRINGING THE NEXT SIGNIFICANT CHANCE FOR THUNDERSTORMS FOR THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. BARKER
The Lincoln radar (KILX), 47 km away, was scanning. The volume nearest the first event began at 01:50 UTC.
1 hail. Local standard time, as filed.
Hail up to the size of pennies was reported near Mackinaw.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197588.